Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 20 (2024), 022, 23 pages      arXiv:2307.13324

Boundary Value Problems for Dirac Operators on Graphs

Alberto Richtsfeld
Institut für Mathematik, Universität Potsdam, D-14476, Potsdam, Germany

Received August 21, 2023, in final form February 28, 2024; Published online March 19, 2024

We carry the index theory for manifolds with boundary of Bär and Ballmann over to first order differential operators on metric graphs. This approach results in a short proof for the index of such operators. Then the self-adjoint extensions and the spectrum of the Dirac operator on the complex line bundle are studied. We also introduce two types of boundary conditions for the Dirac operator, whose spectrum encodes information of the underlying topology of the graph.

Key words: metric graphs; Dirac operator; boundary value problems.

pdf (455 kb)   tex (27 kb)  


  1. Atiyah M.F., Patodi V.K., Singer I.M., Spectral asymmetry and Riemannian geometry. I, Math. Proc. Cambridge Philos. Soc. 77 (1975), 43-69.
  2. Bär C., Ballmann W., Boundary value problems for elliptic differential operators of first order, Surv. Differ. Geom., Vol. 17, International Press, Boston, MA, 2012, 1-78, arXiv:1101.1196.
  3. Bär C., Ballmann W., Guide to elliptic boundary value problems for Dirac-type operators, in Arbeitstagung Bonn 2013, Progr. Math., Vol. 319, Birkhäuser, Cham, 2016, 43-80, arXiv:1307.3021.
  4. Bär C., Bandara L., Boundary value problems for general first-order elliptic differential operators, J. Funct. Anal. 282 (2022), 109445, 69 pages, arXiv:1906.08581.
  5. Berkolaiko G., Kuchment P., Introduction to quantum graphs, Math. Surv. Monogr., Vol. 186, American Mathematical Society, Providence, RI, 2013.
  6. Bolte J., Harrison J., Spectral statistics for the Dirac operator on graphs, J. Phys. A 36 (2003), 2747-2769, arXiv:nlin.CD/0210029.
  7. Bulla W., Trenkler T., The free Dirac operator on compact and noncompact graphs, J. Math. Phys. 31 (1990), 1157-1163.
  8. Cvetković D.M., Doob M., Sachs H., Spectra of graphs. Theory and application, VEB Deutscher Verlag der Wissenschaften, Berlin, 1982.
  9. Exner P., Šeba P., Free quantum motion on a branching graph, Rep. Math. Phys. 28 (1989), 7-26.
  10. Fulling S.A., Kuchment P., Wilson J.H., Index theorems for quantum graphs, J. Phys. A 40 (2007), 14165-14180, arXiv:0708.3456.
  11. Harmer M., Hermitian symplectic geometry and extension theory, J. Phys. A 33 (2000), 9193-9203, arXiv:math-ph/0703027.
  12. Harrison J.M., Quantum graphs with spin Hamiltonians, in Analysis on graphs and its applications, Proc. Sympos. Pure Math., Vol. 77, American Mathematical Society, Providence, RI, 2008, 261-277, arXiv:0712.0869.
  13. Kostrykin V., Schrader R., Kirchhoff's rule for quantum wires, J. Phys. A 32 (1999), 595-630, arXiv:math-ph/9806013.
  14. Kuchment P., Quantum graphs: I. Some basic structures, Waves Random Media 14 (2004), S107-S128.
  15. Kuchment P., Quantum graphs: an introduction and a brief survey, in Analysis on Graphs and its Applications, Proc. Sympos. Pure Math., Vol. 77, American Mathematical Society, Providence, RI, 2008, 291-312, arXiv:0802.3442.
  16. Post O., First order approach and index theorems for discrete and metric graphs, Ann. Henri Poincaré 10 (2009), 823-866, arXiv:0708.3707.
  17. Rigo M., Advanced graph theory and combinatorics, Comput. Eng. Ser., ISTE, London, 2016.
  18. von Below J., A characteristic equation associated to an eigenvalue problem on $c^2$-networks, Linear Algebra Appl. 71 (1985), 309-325.

Previous article  Next article  Contents of Volume 20 (2024)